Depakote Induced Hair Loss: Mechanism & Management.

 


MECHANISM OF HAIR LOSS:

 

Depakote —> can result in biotin deficiency and low biotinidase enzyme activity —> results in alopecia (hair loss).

Additional role of low zinc level with long term depakote treatment. 

 

The following study supports this underlying mechanism:
  • 32 pediatric patients (22 females, 10 males) receiving valproate treatment.
  • Hair and Serum zinc levels: measured prior to and in the 3rd and 6th months of treatment.
  • Serum biotinidase activity: measured prior to and in the 3rd and 6th months of treatment.
  • Serum VPA levels: measured in the 3rd and 6th months of treatment.
Results:
  • Mean serum and hair zinc levels: reduced in the 3rd and 6th months of treatment.
  • Mean serum biotinidase activity: lower in the 3rd month of treatment, but returned to initial values in the 6th month of treatment.
  • During 3rd and 6th months of treatment: patients complaining about hair loss had lower hair and serum zinc levels and serum biotinidase activity but greater mean serum VPA than those who did not.
Conclusions:
  • Hair loss in patients can be attributed to zinc and biotinidase activity depletion within the first 3 months, and to zinc depletion only by the 6th month.

 


TREATMENT OF HAIR LOSS:

 

(1) Reduce valproate dosage. 

  • Patients with high plasma concentrations of valproate should be closely monitored for the occurrence of side effects, particularly alopecia.

 

(2) Valproate discontinuation.

  • Withdrawal of medications almost always results in complete hair re-growth.

 

(3) Supplement Zinc, Biotin and Selenium supplements. 

  • Zinc – 50 mg daily.

  • Selenium – 200 mg daily.

  • Biotin – 300 mcg to 5 mg BID.

(I found these doses on various online forum discussions. Use your clinical judgment before using these doses).
(Please do share your dosing criteria’s by using reply option below.)

 

(4) Treatment with Topical Minoxidil (1% and 5%) can be used. 

 

 


SOURCE:
  1. Eur J Paediatr Neurol. 2009 Sep;13(5):439-43.
  2. Ann Pharmacother. 1995 Dec;29(12):1302.
  3. Current Psychiatry. 2011 November;10(11):62-62. 
  4. Indian J Pharmacol. 2015 Nov-Dec; 47(6): 690–692.
  5. Indian J Pharmacol. 2013 Mar-Apr; 45(2): 187–188. 
  6. Ann Clin Psychiatry. 1996 Sep;8(3):183-5. 

Please do post your questions or comments below. 


Dr. Harvinder Singh, M.D. (Admin)


Enroll in our online course to have access to all important clinically relevant psychiatry topics in one place.


Related Articles